Nebraska, 2024

Heat in Nebraska, August 4, 2024

August 4, 2024 · NWS CYS · 1 event in 1 county or zone

A third consecutive day of high temperatures reaching the triple digits across much of the North Platte River Valley in the Nebraska panhandle as afternoon highs climbed within a degree of all time August monthly records at Scottsbluff.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A third consecutive day of high temperatures reaching the triple digits across much of the North Platte River Valley in the Nebraska panhandle as afternoon highs climbed within a degree of all time August monthly records at Scottsbluff.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Aug 4, 12:49 PM MST, 1 hour 36 minutes earlier. Its key messages:

  • Hot temperatures continue for today with some areas seeing potentially new record highs.
  • Red Flag Warning for today in areas of east central and southeast Wyoming, and portions of NE Panhandle for low RH and gusty winds. Isolated dry Thunderstorms are possible.
  • Cooler for Monday for most locations with more isolated thunderstorm coverage.
  • Daily chances of storms continues through the middle of this week with the arrival of cooler weather by Thursday, potentially 15-20F degrees below average for early August.
Area forecast discussion, Aug 4, 12:49 PM MST, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
149 PM MDT Sun Aug 4 2024

.KEY MESSAGES...

- Hot temperatures continue for today with some areas seeing
  potentially new record highs.

- Red Flag Warning for today in areas of east central and
  southeast Wyoming, and portions of NE Panhandle for low RH and
  gusty winds. Isolated dry Thunderstorms are possible.

- Cooler for Monday for most locations with more isolated
  thunderstorm coverage.

- Daily chances of storms continues through the middle of this
  week with the arrival of cooler weather by Thursday,
  potentially 15-20F degrees below average for early August.

&&

.SHORT TERM /THROUGH TUESDAY/...
Issued at 415 AM MDT Sun Aug 4 2024

Tonight...The inherited Heat Advisory and Red Flag Warning look on
track based on surface observations and trends. Have added the
southern Nebraska Panhandle to the Red Flag Warning based on recent
observations from Sidney showing gusts up near 35 mph with
humidities near 9 percent.

Although low levels are relatively dry, there looks to be enough mid
level moisture to spark isolated to widely scattered thunderstorms
this evening, most numerous near the mountains. With CAPE values
from 500 to 1000 J/Kg, and downdraft CAPE from 1000 to 1700 J/KG, we
anticipate some gusty winds from some thunderstorms, possibly up to
60 mph. Storms expected to end by late evening.

Monday...A passing shortwave trough aloft over the northern Plains
states will send a cold front into our northern and eastern
counties, and with 700 mb temperatures falling to near 14 Celsius,
it will be somewhat cooler, though still hot, over the eastern half
of our forecast area east of Interstate 25. The bulk of the mid
level moisture will move into Colorado, thus we only expect isolated
late afternoon and early evening showers and thunderstorms from the
Snowy Range to the southern Laramie Range.

Monday night...With the loss of daytime heating, isolated showers
and thunderstorms will end by late evening. Cooler overnight
temperatures in the wake of the cold front.

Tuesday...Maximum temperatures will be warmer than Monday across
much of southeast Wyoming, and a bit cooler across the Nebraska
Panhandle due to the effects of the cold front. Precipitable water
values, PWs, increase to the 0.6 to 1.7 inch range, and with a low
level convergence boundary setting up, and a decent north to south
oriented theta-e ridge axis along the Wyoming-Nebraska state line,
we anticipate widely scattered to scattered afternoon and evening
showers and thunderstorms.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
Issued at 415 AM MDT Sun Aug 4 2024

Primarily zonal flow aloft is likely to develop Wednesday as the CWA
sits positioned between the upper level high across the southwest
CONUS and an upper level low approaching the Canadian border.
Showers and thunderstorms will continue through Tuesday evening with
a weak disturbance passing in the flow and again on Wednesday with
another shortwave passage. The upper level low to the north has been
showing the potential of dropping a strong cold front down across
the Front Range Wednesday night.

Behind Wednesday night/Thursday morning's frontal passage, expecting
temperatures to drop 15-20F degrees below average for early August.
700mb temps dropping near 10-12C and cloud cover with post frontal
upslope flow will keep Thursday's highs in the 60s to low-70s,
especially along and east of the I-25 corridor. The latest GFS
deterministic run sits on the low end of the GEFS distribution for
700mb temps with the extended MOS guidance keeping Cheyenne under
60F degrees for a high. While the GEFS continues to be the colder
solution, EC members have been trending towards this evolution of
the midweek upper level low over Saskatchewan dropping into the
north-central CONUS, however still not as far south as the GEFS.
Cluster analysis is still showing a split based on forecast model
systems, but the differences in solutions are considerably less than
24 hours ago. Additionally, favorable dynamics associated with a
250mb jet extending across the north-central CONUS will support
widespread shower activity through Thursday.

Temperatures will begin to rebound headed into next weekend
returning back into the 80s, but an overall active wave pattern will
keep daily chances for precipitation in the forecast and prevent an
extended period of hot temperatures/dry conditions from developing
through mid-August.

&&

.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 1006 AM MDT Sun Aug 4 2024

VFR conditions likely through the forecast period for all
terminals. Latest radar imagery has a line pushing eastward,
from Rawlins to the Laramie Range, pushing some stronger winds
across the terminals today. Expecting these conditions to
continue throughout the day, with some light showery activity
possible throughout the afternoon. Kept VCTS for the majority of
terminals, with SCT to BKN upper level clouds and scattered
showers and thunderstorms possible into the evening hours. Main
concerns persist with HiRes model guidance indicating a line of
storms to develop along the I-25 corridor and pushing east, with
impacts for KCYS and the Nebraska Panhandle, primarily after 01z.
Main impacts will include gusty and erratic winds with upwards
to 40+ mph winds possible near stronger storms, in addition to
the occasional lightning strike or two.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Red Flag Warning until 8 PM MDT this evening for WYZ417-418-
     432-433.
     Heat Advisory until 9 PM MDT this evening for WYZ108.
NE...Red Flag Warning until 8 PM MDT this evening for NEZ434>437.
     Heat Advisory until 9 PM MDT this evening for NEZ002-003-019-
     095-096.

&&

SHORT TERM...RUBIN
LONG TERM...MB
AVIATION...MRD
Hazardous weather outlook, Aug 4, 11:37 AM MST, 2 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
1237 PM MDT Sun Aug 4 2024

NEZ054-055-WYZ103>105-109>119-050900-
Kimball County-Cheyenne County-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
1237 PM MDT Sun Aug 4 2024

This hazardous weather outlook is for portions of panhandle
Nebraska...south central Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Hot and mostly dry conditions are expected today for the majority
of southern and southeast Wyoming. Elevated fire weather concerns
exist due to the continued drought conditions for several areas.

Near record high to record high temperatures are forecast for
today.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Daily chances of thunderstorms are forecast for the afternoon
timeframe Monday through Wednesday. A strong cold front is
anticipated to arrive late Wednesday and bring much cooler
temperatures to the region by end of week.

.Spotter information statement...

Spotter activation will not be needed.

NEZ002-003-019>021-095-096-WYZ101-102-106>108-050900-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-
1237 PM MDT Sun Aug 4 2024

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Critical fire weather concerns are forecast today. Breezy winds in
excess of 25 mph and relative humidity less than 15 percent are
expect. Dry Thunderstorms may also occur this afternoon, creating a
firestart or two from lightning.

Near record high to record high temperatures are expected for
several areas. Please see the latest Heat Advisory Statement and
Red Flag Warning Statement for further details.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Daily chances of thunderstorms are forecast for the afternoon
timeframe Monday through Wednesday. A strong cold front is
anticipated to arrive late Wednesday and bring much cooler
temperatures to the region by end of week.

.Spotter information statement...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heat. Local standard time, as filed.

Heat, Scotts Bluff

When
August 4, 2:25 PM MST to 4:30 PM MST
Where
Scotts Bluff forecast zone
Reported by
ASOS
Coordinates
41.851, -103.708 (the zone’s center; the record gives no point)

Scottsbluff Airport ASOS station (KBFF) reported a maximum temperature of 106 degrees Fahrenheit, within a degree of the all time August monthly record high temperature.

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2024Every state in 2024This day in weather historyWarnings in Nebraska, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1203202.